Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

August 10, 2021Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Aug 10, 2021, 7:18 PM EDT for Oswego County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 7:18 PM EDT (23:18 UTC)
Expired
Aug 10, 2021, 7:45 PM EDT
In force
27 min
Issued by
NWS Buffalo, NY
Hail
0.25 in
Wind
40

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 45 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WWUS81 KBUF 102318
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
718 PM EDT Tue Aug 10 2021
 
NYZ006-102345-
Oswego NY-
718 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Oswego
County through 745 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mexico Point State Park, or 10 miles east of Oswego, moving northeast
at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sandy Island Beach State Park, Pulaski, Redfield, Selkirk Shores
State Park, Nine Mile Point, Mexico Point State Park, Richland, New
Haven, Mexico, Orwell, Sandy Creek, Lacona, Altmar, Smartville,
Howardville, Salmon River Reservoir and Port Ontario.

This includes Interstate 81 between exits 34 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4337 7633 4356 7645 4357 7636 4356 7631
      4356 7628 4358 7626 4367 7626 4369 7620
      4368 7620 4367 7602 4371 7602 4369 7577
      4350 7576
TIME...MOT...LOC 2317Z 241DEG 25KT 4350 7630 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Zaff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 10, 4:58 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 10, 4:58 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
458 PM EDT Tue Aug 10 2021

.SYNOPSIS...
It will be hot and humid for the bulk of the area through Thursday.
The most oppressive heat will be Wednesday when heat index
values will be at or above 100F for much of the area. The sultry
conditions will only be tempered by passing showers and
thunderstorms, some of which could be strong to severe later
today and again on Thursday. Cooler and notably more comfortable
conditons can then be expected for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Radar imagery is depicting scattered showers and thunderstorms
across the northern portions of the area ranging from Buffalo east
through Watertown. At the moment there is a lull in activity across
the western Southern Tier, due to the high cirrus shield expanding
north from the the line of showers entering northern West Virginia,
as per the recent satellite imagery.

That all being said the main forecast concern continues to be the
potential for strong to severe thunderstorms late this afternoon
through early evening. Model guidance is not in good agreement with
most mesoscale guidance generally more aggressive developing
convection than the lower resolution guidance is today. Increasingly
unstable this afternoon with ML CAPEs 1500-2000 J/Kg developing by
late afternoon. There also be ample wind shear in place to support
organized convection, with 700 mb winds increasing to 35-40 kts
along with some directional shear this afternoon and early evening.
Expect storms to continue to develop across Western New York late
this afternoon/early evening then expand in coverage, potentially
developing into a line as the activity moves eastward across the
area through around 9 p.m. Gusty winds would be the primary severe
weather threat.

There's also a secondary threat of locally heavy rainfall and
flooding today. Storms will be moving which could mitigate this risk
some, but with the 12Z Buffalo sounding showing a precipitable water
values of 1.84 inches locally heavy downpours are also a concern.

Otherwise, today will be another hot day with heat index values
rising into the 90s. Showers and storms, along with infiltrating
upper level clouds from neighboring storms may keep high
temperatures cooler in some spots so it's possible some areas may
not quite hit the heat advisory criteria this afternoon. Even so, it
will be hot and humid and at least very close to heat advisory
criteria, with no changes in the headlines planned for today.

Steadier showers and thunderstorms will end from west to east
tonight. However, cannot rule out isolated convection anywhere
though the night though with elevated instability remaining high and
any disturbances ripple across in zonal flow. Another warm and muggy
night with min temps in the 70s across the lake plains and mid to
upper 60s across higher terrain.

Wednesday will be hot and oppressively humid. Dew points will rise
into the mid 70s, and when combined with the hot temperatures will
support heat index values in the mid 90s to 105. Heat advisories
already in place for the areas which will be hottest, which will be
the lake plains including the Buffalo and Rochester metro areas.
Have also issued a heat advisory for the Western Southern Tier and
Southern Erie and Wyoming counties for Wednesday.

Don't expect convection to be quite as widespread on Wednesday, but
MLCAPES will increase to 2000-2500J/kg which is VERY impressive for
our region. This could support localized torrential downpours.
Weaker shear, but pulse downbursts will also be possible during the
afternoon and evening hours. Coverage may increase late with
approach of another shortwave trough in the quasi-zonal flow. SPC
and WPC have marginal risks again for our area for severe and
excessive rainfall.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Hot and humid weather continues through the second half of the
workweek, with chances for showers and thunderstorms persisting
through Friday night.

The period kicks off with another round of sultry conditions
Wednesday night, with leftover convection slowly tapering off
through the night. Good sleeping weather will be difficult to come
by with dewpoints hovering in the low 70s and low temps expected
mainly in the mid 70s.

Heat and humidity rolls right into Thursday. Though afternoon
convection may knock the temperatures down a degree or two in spots,
the expectation is that highs will reach the mid 80s to lower 90s.
With dewpoint still well into the 70s, Heat Advisories may again be
needed along the Lake Plains, where the warmest temps are expected.

A weakening cold front approaches the eastern Great Lakes Thursday
afternoon and evening, where it will then likely stall out. As the
area sits in the warm sector, more widespread showers and
thunderstorms will likely break out during the day. Though 0-6km
shear is generally unimpressive at 25-30kts, forecast model
soundings show ample MLCAPE values pushing into the 2500-3500J/kg
range, with the higher instability found in the Southern Tier. With
PWATs surging close to 2.0 inches across the region, any stronger
storms will likely have the potential to produce torrential
downpours and gusty winds. WPC has placed our region in a Marginal
Risk for Excessive Rainfall, while SPC has the area in a Marginal
Risk for SVR storms. The main threat looks to be damaging wind
gusts. This will be continued to be highlighted in the HWO.

Shower and thunderstorm coverage will again wane with the loss of
daytime heating Thursday night, which will likely be the last muggy
night in the week-long stretch. Temperatures will only drop back
into the low to mid 70s while dewpoints remain in the upper 60s/low
70s.

For Friday, another round of showers and thunderstorms will be
possible in the afternoon as the main trough axis pushes eastward
and the previously stalled cold front then crosses the area Friday
night. Though the greatest instability looks to be mainly to our
south/southwest this far out, SPC has has highlighted a portion of
the area under a potential risk for severe weather, primarily from
the Southern Tier up through the Finger Lakes region.
Shower/thunderstorm chances again fall off after the frontal passage
and the loss of daytime heating. Relief from the heat is in store
behind the front as lows Friday night drop into the upper 50s and
low 60s, with significantly less humidity.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A longwave upper level trough will be slowly moving east on
Saturday, with a shortwave ridge moving in by Sunday. Aside from
residual shower potential well inland, WNY should remain dry and
notably cooler when compared to earlier in the week, as surface high
pressure moves overhead. There will likely be typical morning inland
valley fog.

Monday and Tuesday should continue to feature mostly dry weather,
while temperatures creep upward.  There may be enough moisture on
Tuesday for a brief afternoon shower or thunderstorm.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Conglomeration of flight conditions ranging from VFR to IFR across
the area late this afternoon. Across the northern portions of the
area from KBUF to KART, scattered showers and thunderstorms have
developed. Within showers expect risks of briefly lower conditions
due to heavy rain. Shower and storm activity should move eastward as
a mid-level trough pushes across the region around 01Z. Otherwise,
MVFR status continues to linger across the Southern Tier, impacting
KJHW.

Although a shower or isolated thunderstorm cannot be ruled out
tonight and Wednesday morning, the vast majority of the area will be
rain-free. Low clouds and some fog tonight. Mainly VFR, but MVFR/IFR
may occur after midnight, most widespread higher terrain of Southern
Tier and east of Lake Ontario. Fog and low clouds will dissipate
Wednesday morning.

Outlook...

Wednesday afternoon and night...Mainly VFR with a chance of
afternoon showers and thunderstorms.
Thursday and Friday...Widespread showers and thunderstorms will
produce mainly MVFR conditions across the area, with IFR
possible in any stronger storms.
Saturday...Mainly VFR. A chance of showers early.
Sunday...VFR.

&&

.MARINE...
Primary issue through Friday will be risk of strong to severe storms
at times on the waters. Mariners need to stay weather aware and have
way to receive Special Marine Warnings that could be issued.

SSW winds 10 to 15 knots this will place the highest waves in
Canadian waters but may produce some chop further offshore through
this evening.

Otherwise, generally light winds and negligible waves of less than 1
foot (less than 2 feet open waters) expected tonight and
Wednesday. Winds and waves do increase slightly on Thursday
ahead of trough moving through region. Right now conditions look
to stay below Small Craft Advisory thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT Wednesday for NYZ001>007-010-011-
     013-014.
     Heat Advisory from noon to 8 PM EDT Wednesday for NYZ012-
     019>021-085.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel/EAJ
SHORT TERM...AR/PP
LONG TERM...Zaff
AVIATION...Apffel/EAJ
MARINE...Apffel
Hazardous weather outlook, Aug 10, 2:55 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
255 PM EDT Tue Aug 10 2021

NYZ010-011-111900-
Northern Erie-Genesee-
255 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front. It will continue to be hot and humid
Thursday, which may require heat advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-013-014-111900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-
255 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front. It will continue to be hot and humid
Thursday, which may require heat advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-111900-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
255 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

It will be very warm and humid today with heat index values of 90 to
95, particularly in the valleys.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-111900-
Lewis-
255 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

It will be very warm and humid Wednesday through Thursday with heat
index values of 90 to 95, particularly in the Black River Valley.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Additional strong to severe thunderstorms could occur Thursday and
Friday ahead of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-111900-
Jefferson-
255 PM EDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Strong to severe thunderstorms could occur Thursday and Friday ahead
of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-111900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
255 PM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this afternoon into this evening could become
severe with damaging winds and torrential rain the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms Wednesday afternoon into Wednesday evening could
become severe with damaging winds and torrential rain the primary
hazards.

Strong to severe thunderstorms could occur Thursday and Friday ahead
of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 10, 7:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
718 PM EDT Tue Aug 10 2021

NYZ006-102345-
Oswego NY-
718 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Oswego
County through 745 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mexico Point State Park, or 10 miles east of Oswego, moving northeast
at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sandy Island Beach State Park, Pulaski, Redfield, Selkirk Shores
State Park, Nine Mile Point, Mexico Point State Park, Richland, New
Haven, Mexico, Orwell, Sandy Creek, Lacona, Altmar, Smartville,
Howardville, Salmon River Reservoir and Port Ontario.

This includes Interstate 81 between exits 34 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4337 7633 4356 7645 4357 7636 4356 7631
      4356 7628 4358 7626 4367 7626 4369 7620
      4368 7620 4367 7602 4371 7602 4369 7577
      4350 7576
TIME...MOT...LOC 2317Z 241DEG 25KT 4350 7630

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Zaff

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:13 AM EDTSpecial Weather StatementBUFChautauqua62 min
Aug 10, 3:49 PM EDTSpecial Marine WarningBUF86 min
Aug 10, 5:49 PM EDTSpecial Marine WarningBUF41 min
Aug 10, 5:53 PM EDTSpecial Marine WarningBUF52 min
Aug 10, 6:29 PM EDTSpecial Marine WarningBUF75 min
Aug 10, 7:26 PM EDTSevere Thunderstorm WarningBUFOswego49 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.